Indiana, 2025

Drought in Indiana, September 30, 2025

September 30, 2025 · NWS IND · 2 events in 2 counties and zones

On the September 30th release of the drought monitor D2 (Severe drought) conditions expanded into Carroll and Clinton counties from Illinois as a result of a stretch of dry weather that began in early August. D2 conditions also expanded across all of Howard county and northwest portions of Tipton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the September 30th release of the drought monitor D2 (Severe drought) conditions expanded into Carroll and Clinton counties from Illinois as a result of a stretch of dry weather that began in early August. D2 conditions also expanded across all of Howard county and northwest portions of Tipton. These conditions continued into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 30, 4:50 AM EST, 2 hours 10 minutes earlier. Its key messages:

  • Dry with unseasonably warm afternoons this week
  • Patchy fog possible during the overnights in Wabash River Valley
  • Drought persists and worsens across Central Indiana into October
Area forecast discussion, Sep 30, 4:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
550 AM EDT Tue Sep 30 2025

.KEY MESSAGES...

- Dry with unseasonably warm afternoons this week

- Patchy fog possible during the overnights in Wabash River Valley

- Drought persists and worsens across Central Indiana into October

&&

.SHORT TERM (Today and tonight)...
Issued at 215 AM EDT Tue Sep 30 2025

This mundane weather pattern is still expected to continue through
the short term, with a large synoptic ridge along, of which has been
reinforced by emergence of warm-core lows over the atlantic and
strong AVA over the Eastern Canadian Provinces. This large upper
level ridge is the primary culprit for the well above normal
temperatures we have been experiencing. That said, a weak surface
ridge does develop to the south, creating a weak pressure gradient
and NE flow. In response, 850mb temperatures will likely cool a
degree or 2 C, lowering the overall surface heating potential.
Expect highs this afternoon to top off in the mid 80s, with a slight
temperature gradient from east to west.

Also continuing is the diurnal patchy dense fog threat due to the
same dry, clear and calm conditions creating large diurnal curves.
However, without a synoptically induced low level moisture source,
fog should be confined to near rivers and in agricultural areas /
farm fields.

&&

.LONG TERM (Wednesday through Monday)...
Issued at 215 AM EDT Tue Sep 30 2025

Highly amplified and long wave quasi-stacked ridge will be the
dominant feature across the eastern two-thirds of North America for
most of the period.  Highest H500 heights parked over Indiana
through the midweek...will slide to the Mid-Atlantic this weekend,
and most likely to the southeastern CONUS by the end of the long
term.  Very large surface high pressure aligned from eastern Canada
down into the eastern US on Wednesday...will meanwhile shift
southward to the US Eastern Seaboard.

The local region will therefore slide from the center to the western
portions of the stacked ridge...which will provide consistent dry
and rain-free conditions through at least Saturday as any noteworthy
return flow of better deep moisture is directed to our west.  Not
surprisingly, latest guidance is trending slightly greater diurnal
ranges...with low 80s east and now mid-80s expanding from the Wabash
Valley from the mid-week to most western zones Friday and onward.
Overnight lows...which may bring upper 40s northeast Wednesday
night...will be closer to early October normals, exhibiting a slight
upward trend through the 50s into early next week.  The forecast
highs at Indianapolis Friday and Saturday are 84F and 83F
degrees...the corresponding normal high is 71F...the corresponding
record high is 90F both days.

Daily minimum relative humidity values mainly around 30-40 percent
should generally thwart fire weather concerns through the first half
of the period...although moderate afternoon return flow gusts this
weekend, coupled with continued lack of rain, may present marginal
fire weather conditions, especially northwest of Indianapolis. Stray
showers may return to central Indiana at the end of the long term if
a weak disturbance embedded in the ridge can twirl north from the
Gulf coast towards the Ohio Valley.  However, confidence here is too
low to adjust from the Blend's POPs around 5-10 percent.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 546 AM EDT Tue Sep 30 2025

Impacts:

- Brief MVFR conditions in patchy fog at KHUF and KLAF

Discussion:

Initially, patchy ground fog will be possible near KHUF and KLAF,
but any fog that does develop will quickly dissipate, with VFR
conditions prevailing. Clear skies are expected today outside of
occasional cirrus clouds. Winds will generally be northeast
through the period, with relatively light winds under 5 kts this
morning before increasing during the afternoon to between 6-8kt.
Overnight winds may become more northerly and approach calm as the
PBL decouples.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Updike
LONG TERM...AGM
AVIATION...Updike
Hazardous weather outlook, Sep 30, 2:16 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
316 AM EDT Tue Sep 30 2025

INZ021-028>031-035>049-051>057-060>065-067>072-010730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
316 AM EDT Tue Sep 30 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Carroll

When
September 30, 7:00 AM EST to 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Rainfall amounts of only 1.22 inches over the month of September combined with amounts of less than an inch in August caused Severe Drought intensity to begin on September 30, 2025 across most of Carroll County. D2 conditions then continued into October.

Drought, Clinton

When
September 30, 7:00 AM EST to 11:59 PM EST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Rainfall amounts of only 1 to 1.3 inches over the month of September combined with amounts of 1 to 2.5 inches in August caused Severe Drought intensity to begin on September 30, 2025 in northeast Clinton County. D2 conditions then continued into October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290249, 1290250.